Missouri, 2018Hail in Missouri, July 31, 2018
July 31, 2018 · NWS PAH · 1 event in 1 county or zone
A broken line of thunderstorms moved slowly east across parts of southeast Missouri. One of these storms pulsed up to severe levels for a short time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms moved slowly east across parts of southeast Missouri. One of these storms pulsed up to severe levels for a short time. The storms occurred along a weak cold front that trailed southwest from a low pressure center over southwest Ohio. A closed 500 mb low over east central Missouri provided additional support for the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 11:47 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 31, 11:47 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1247 PM CDT Tue Jul 31 2018
.UPDATE...
Issued at 1241 PM CDT Tue Jul 31 2018
For aviation section only.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 309 AM CDT Tue Jul 31 2018
Early morning data showed a surface low over middle TN with a
positive tilt trof and low center just to our west. Forcing and
adequate moisture continue to result in scattered showers and a
few thunderstorms. This trend will continue through the early
morning, then gradually shift north through the day as the system
draws closer. We should see chances for scattered convection edge
back up this afternoon in close proximity to the H7 low over the
region. This feature will head northeast and take the convective
activity with it tonight. PoPs will continue across the east
Wednesday with the H5 trof axis overhead. Wednesday night through
Thursday night should be dry with weak high pressure building in.
.LONG TERM...(Friday through Monday)
Issued at 309 AM CDT Tue Jul 31 2018
The pesky weak upper level trough that seems to be stagnant over the
area will continue to be the main feature on the weather maps to
start the day on Friday. The exact evolution of what happens to this
weak trough is still not agreed upon by the models. However, the
general consensus is for the trough to weaken over time. Weak high
pressure at the surface will be tending to break down and southerly
flow will start to become established during the day Friday and into
the weekend. This will aid in increasing moisture throughout the
depth of the atmosphere, mainly over west Kentucky to start with.
The GFS and its ensemble means are most aggressive in bringing
precipitation chances into west KY as early as Friday afternoon.
Will mention some slight chances in the far southeastern sections of
the FA for now but do not expect much at this point, given model
inconsistencies.
The upper level pattern becomes more diffuse with time, as we head
into the weekend time frame. The GFS looks a bit overdone with its
scattered QPF on Saturday but the ensemble means do support at least
a chance for convection given the increase in moisture and a weak
upper level disturbance. The GFS is indicating much more in the way
of instability than the ECMWF for Saturday and Sunday, with the
ECWMF keeping the better instability progs to our east with the
better moisture. Will maintain inherited 20 to 30 POPs for the
weekend, mainly diurnal, but right now, expecting any coverage of
showers and storms to be low. That may change if models obtain a
handle on any small features in this fairly disorganized upper flow
regime.
By late in the weekend and into early next week, the upper high that
was located over the southeastern states, will retrograde westward
and eventually become situated over the Gulf Coast states. This
should typically allow for drier weather across our region and
increasing temperatures. Will maintain that thinking for now.
Highs will be around normal for this time period, ranging from the
upper 80s to around 90 degrees, with some locales probably reaching
into the lower 90s at times. Although humidity values will start out
fairly comfortable for this time of the year on Friday, increasing
moisture will cause an increase in humidity values, as the dew point
temperatures reach the 70 degree mark over the weekend. This will
raise apparent temperature readings into the upper 90s.
&&
.AVIATION...
Issued at 1240 PM CDT Tue Jul 31 2018
Low MVFR cigs should lift to AOA 3k ft early this afternoon.
Isolated to widely scattered convective activity this afternoon
and early evening, but too sparse for explicit mention in TAFS at
this time. Tonight, there may be some fog and/or broken IFR cloud
development with near calm winds.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...GM
Hazardous weather outlook, Jul 31, 2:13 AM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
313 AM CDT Tue Jul 31 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
313 AM CDT Tue Jul 31 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Isolated thunderstorms are forecast today and early this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low. There is
a small chance of thunderstorms in the forecast Wednesday mainly
from southwest Indiana into west Kentucky. The next chance for a
few thunderstorms will be this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 31, 1:58 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
258 PM CDT TUE JUL 31 2018
MOZ110-312030-
Stoddard MO-
258 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STODDARD COUNTY UNTIL
330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bloomfield and Bell City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3703 9010 3704 9003 3704 9000 3705 8999
3708 8980 3689 8970 3688 8999
TIME...MOT...LOC 1958Z 272DEG 22KT 3698 8997
GREGHail, Stoddard
- When
- July 31, 2:12 PM CST
- Where
- Stoddard County, Aquilla to 5 mi NNE of Bloomfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.950, -89.920
Hail covered the ground in Aquilla. The biggest hailstones were estimated to be the size of quarters.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 31, 2018$525,000 · 2 in hail · 15 events
- Flash Flooding and Hail in Mississippi, July 31, 2018$452,000 · 2.5 in hail · 12 events
- Tornadoes in Ohio, July 31, 2018$175,000 · EF1 · 2 events
- Damaging Winds in West Virginia, July 31, 2018$115,000 · 70 kt wind · 9 events
- Tornado and Flash Flood in Michigan, July 31, 2018$50,000 · EF0 · 3 events
- Flash Flooding and Damaging Wind in Georgia, July 31, 2018$42,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in Pennsylvania, July 31, 2018$22,000 · 50 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2018$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20187 events
- Hail in Minnesota, July 31, 20181.75 in hail · 5 events
- Flooding in Virginia, July 31, 20185 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764458.